Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Grand Forks, ND

July 24, 2013Wadena County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 24, 2013, 7:21 PM CDT for Wadena County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2013, 7:21 PM CDT (00:21 UTC)
Expired
Jul 24, 2013, 8:00 PM CDT
In force
39 min
Issued by
NWS Grand Forks, ND

County Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 183 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WWUS83 KFGF 250021
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT WED JUL 24 2013

MNZ024-028-031-032-250100-
EAST BECKER MN-EAST OTTER TAIL MN-HUBBARD MN-WADENA MN-
721 PM CDT WED JUL 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BECKER...
NORTHEASTERN OTTER TAIL...NORTHERN WADENA AND SOUTHWESTERN HUBBARD
COUNTIES UNTIL 800 PM CDT...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES WEST OF PARK RAPIDS...OR 23 MILES EAST OF
DETROIT LAKES...MOVING TO THE SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
WOLF LAKE AND OSAGE AROUND 730 PM CDT.
MIDWAY AROUND 740 PM CDT.
HILLVIEW AROUND 750 PM CDT.
MENAHGA AND HUBBARD AROUND 755 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4678 9478 4659 9522 4688 9553 4705 9538
TIME...MOT...LOC 0021Z 306DEG 25KT 4690 9537

$$

JR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 24, 7:00 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 24, 7:00 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 PM CDT WED JUL 24 2013

.UPDATE...
ISSUED AT 659 PM CDT WED JUL 24 2013

SCATTERED SHOWER AND THUNDERSTORMS OVER NORTHWEST MN WERE MOVING
SOUTHEAST ABOUT 20-25 KNOTS AND HAVE GENERALLY WEAKENED SINCE 4PM.
EXPECT PRECIPITATION TO DECREASE WITH LOSS OF INSOLATION. SURFACE
TROUGH EXTENDED FROM WEST OF ROX TO NEAR WYNDMERE ND. WATER VAPOR
LOOP INDICATED A SHORT WAVE TROUGH OVER CENTRAL SASK MOVING
SOUTHEAST ABOUT 25 KNOTS. WENT A TAD WARMER FOR TONIGHT WITH
APPROACHING SASK TROUGH.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 245 PM CDT WED JUL 24 2013

THE MAIN CHALLENGE WILL BE CONVECTION THIS EVENING THROUGH
THURSDAY...THEN TEMPS BEHIND A STRONG COLD FRONT. MODELS ARE IN
VERY GOOD OVERALL AGREEMENT WITH NO MAJOR DIFFERENCES NOTED.

FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT ISOLATED TO
SCATTERED SHOWERS AND STORMS MAINLY IN THE NORTHERN 1/3 OF THE
AREA. THERE WILL BE SFC BASED CAPE AROUND 1500 J/KG THROUGH MUCH
OF THE EVENING...ALONG WITH 40KT OF DEEP LAYERED SHEAR. THE MAIN
SHORTWAVE SHOULD NOT COME THROUGH UNTIL LATER TONIGHT...AND FAIRLY
WEAK MID LEVEL LAPSE RATES SHOULD CAUSE FAIRLY SHORT LIVED
UPDRAFTS. CAN/T RULE OUT SOME STRONG STORMS THOUGH WITH A FEW
HAIL/WIND REPORTS POSSIBLE GIVEN THE TIME OF YEAR AND CONVECTIVE
PARAMETERS.

ON THU... A COLD FRONT WILL MOVE THROUGH THE REGION ALONG WITH
SHOWERS AND STORMS. GIVEN THE STRONG FRONT...AND INSTABILITY AHEAD
OF THE FRONT...A FEW STORMS COULD BE STRONG TO SEVERE THROUGH
EARLY AFTERNOON. THERE WILL ALSO BE STRONG FORCING MAINLY IN THE
NORTH NEAR THE SHORTWAVE. WINDS SHOULD INCREASE AND IT COULD
BECOME WINDY BY AFTERNOON WITH TEMPS PERHAPS FALLING IN THE NORTH.

FOR THU NIGHT...SOME WRAPAROUND SHOWERS ARE POSSIBLE BEHIND THE
FRONT MAINLY IN NW MN. TEMPS WILL COOL WELL BELOW NORMAL IN THE
NORTH BEHIND THE FRONT...ALTHOUGH WINDS SHOULD REMAIN HIGH ENOUGH
TO PREVENT IT FROM GETTING TOO COLD.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT WED JUL 24 2013

FOR FRI AND SAT...EXPECT UNSEASONABLY COLD AIR TO BE OVER THE
REGION WITH TEMPS WELL BELOW NORMAL. WE SHOULD APPROACH RECORD
COLD LEVELS FRI NIGHT...WITH THE RECORD IN FARGO OF 46...45 IN GFK
AND 42 AT THE GRAND FORKS NWS OFFICE (FGF). THERE COULD ALSO BE
SOME LINGERING SHOWERS ON FRI MAINLY ALONG AND EAST OF THE
VALLEY...AND NORTHERLY WINDS WILL MAKE FOR A CHILLY DAY WITH LOW
CONVECTIVE TEMPS AND CLOUDS.

FOR SATURDAY NIGHT THROUGH WEDNESDAY THE 12Z GFS SEEMS TO HAVE COME
AROUND TO THE 00Z ECMWF. THIS BASICALLY MEANS THAT THE MID LEVEL
RIDGE OVER THE MIDSECTION OF THE COUNTRY WILL FLATTEN SHIFTING THE
FLOW TO MORE OF A ZONAL REGIME. WITH RIDGING OVER THE FA SAT NIGHT
INTO EARLY SUNDAY WILL MAINTAIN THE DRY FORECAST. SOME PCPN MAY
REACH INTO THE KDVL REGION BY SUNDAY AFTERNOON. MODELS THEN SEEM TO
AGREE WITH DECENT PCPN CHANCES MON/MON NIGHT THEN BY TUE/WED THE GFS
DRIES IT OUT WHILE THE EMCWF REMAINS WET. NATIONAL GUIDANCE SEEMS TO
SPLIT THE DIFFERENCE AND THAT MAKES SENSE FOR TODAY. TEMPS LOOK TO
STAY A LITTLE COOLER THAN NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 700 PM CDT WED JUL 24 2013

VFR CIGS GENERALLY ACROSS NORTHWEST MN WITH PRECIPITATION. ELSEWHERE
CELLULAR CUMULUS WAS ACROSS THE AREA. EXPECT CUMULUS TO DISSIPATE
NEAR SUNSET. MVFR CIGS EXPECTED LATE TONIGHT WITH APPROACH OF NEXT
FRONTAL SYSTEM FOR THU.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...HOPPES
SHORT TERM...DK
LONG TERM...GODON/DK
AVIATION...HOPPES
Hazardous weather outlook, Jul 24, 6:41 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT WED JUL 24 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
641 AM CDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION...MAINLY THIS AFTERNOON AS AN AREA OF LOW PRESSURE
APPROACHES. BEST POTENTIAL FOR STORMS WILL BE ALONG AND EAST OF
THE VALLEY. WHILE SEVERE STORMS ARE NOT ANTICIPATED SOME OF THE
STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jul 24, 6:25 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
625 PM CDT WED JUL 24 2013

MNZ022>024-028-250030-
EAST BECKER MN-HUBBARD MN-MAHNOMEN MN-SOUTH CLEARWATER MN-
625 PM CDT WED JUL 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEARWATER...
NORTHEASTERN BECKER...EASTERN MAHNOMEN AND WESTERN HUBBARD COUNTIES
UNTIL 730 PM CDT...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 12 MILES SOUTHWEST OF BAGLEY...OR 34 MILES WEST OF
BEMIDJI...MOVING TO THE SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
ROY LAKE AND LOWER RICE LAKE AROUND 635 PM CDT.
ZERKEL AROUND 650 PM CDT.
LONG LOST LAKE AROUND 655 PM CDT.
LAKE ITASCA AND BAD MEDICINE LAKE AROUND 705 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4726 9496 4712 9514 4709 9539 4738 9567
      4748 9557
TIME...MOT...LOC 2326Z 313DEG 23KT 4738 9557

JR
Special weather statement, Jul 24, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT WED JUL 24 2013

MNZ024-028-031-032-250100-
EAST BECKER MN-EAST OTTER TAIL MN-HUBBARD MN-WADENA MN-
721 PM CDT WED JUL 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BECKER...
NORTHEASTERN OTTER TAIL...NORTHERN WADENA AND SOUTHWESTERN HUBBARD
COUNTIES UNTIL 800 PM CDT...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES WEST OF PARK RAPIDS...OR 23 MILES EAST OF
DETROIT LAKES...MOVING TO THE SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
WOLF LAKE AND OSAGE AROUND 730 PM CDT.
MIDWAY AROUND 740 PM CDT.
HILLVIEW AROUND 750 PM CDT.
MENAHGA AND HUBBARD AROUND 755 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4678 9478 4659 9522 4688 9553 4705 9538
TIME...MOT...LOC 0021Z 306DEG 25KT 4690 9537

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:53 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena67 min
Jul 25, 1:21 PM CDTSpecial Weather StatementFGFBeltrami54 min
Jul 25, 2:04 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater41 min
Jul 25, 3:00 PM CDTSpecial Weather StatementFGFLake of the Woods60 min
Jul 25, 3:43 PM CDTSpecial Weather StatementFGFWadena62 min
Jul 25, 4:07 PM CDTSpecial Weather StatementFGFLake of the Woods68 min
Jul 25, 4:13 PM CDTSevere Thunderstorm WarningFGFWadena47 min

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.